Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
MMW Fortschr Med. 2006 Aug 31;148(35-36):28-30.

[Therapeutic possibilities of probiotics in antibiotic-related diarrhea].

[Article in German]

Author information

  • 1Lehrstuhl für Ernährungsmedizin/Prävention, Universität Hohenheim. kraemers@uni-hohenheim.de

Abstract

One of the major problems associated with the use of antibiotics is the occurrence of antibiotic-related diarrhea. Although most such cases of diarrhea are harmless, in individual cases it may lead on to fulminant colitis. In 10-20% of the patients, the causal factor is infection with Clostridium difficile, which multiplies unhindered in patients on antibiotics. In the meantime, controlled, randomized studies have shown that probiotics can exercise a preventive effect in antibiotic-related diarrhea. The administration of Saccharomyces boulardii or Lactobacillus rhamnosus GG reduces the relative risk of an antibiotic-related diarrhea developing by 0.5. The data are more uniform in children than in adults.

PMID:
16995359
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk